Discrete & Computational Geometry

, Volume 48, Issue 2, pp 255–280 | Cite as

An Incidence Theorem in Higher Dimensions

Article

Abstract

We prove almost tight bounds on the number of incidences between points and k-dimensional varieties of bounded degree in Rd. Our main tools are the polynomial ham sandwich theorem and induction on both the dimension and the number of points.

Keywords

Szemerédi–Trotter type incidence theorems Sum-product bounds 

Notes

Acknowledgements

The authors are very grateful to Boris Bukh, Nets Katz, Jordan Ellenberg, and Josh Zahl for helpful discussions and to the Isaac Newton Institute, Cambridge for hospitality while this research was being conducted. We also thank Alex Iosevich, Izabella Łaba, Jiří Matoušek, and János Pach for comments, references, and corrections to an earlier draft of this manuscript. We are thankful for the referee for the careful reading and for the suggestions to improve the readability of the paper. The first author is supported by an NSERC grant and the second author is supported by a grant from the MacArthur Foundation, by NSF grant DMS-0649473, and by the NSF Waterman award.

References

  1. 1.
    Agarwal, P., Sharir, M.: Applications of a new space-partitioning technique. Discrete Comput. Geom. 9(1), 11–38 (1993) MathSciNetMATHCrossRefGoogle Scholar
  2. 2.
    Ajtai, M., Chvátal, V., Newborn, M., Szemerédi, E.: Crossing-free subgraphs. In: Theory and Practice of Combinatorics. North-Holland Mathematics Studies, vol. 60, pp. 9–12 (1982) Google Scholar
  3. 3.
    Aronov, B., Koltun, V., Sharir, M.: Incidences between points and circles in three and higher dimensions. Discrete Comput. Geom. 33, 185–206 (2005) MathSciNetMATHCrossRefGoogle Scholar
  4. 4.
    Barone, S., Basu, S.: Refined bounds on the number of connected components of sign conditions on a variety. Discrete Comput. Geom. (2012). doi:10.1007/s00454-011-9391-3. arXiv:1104.0636v3 [math.CO] Google Scholar
  5. 5.
    Basu, S., Pollack, R., Roy, M.-F.: On the number of cells defined by a family of polynomials on a variety. Mathematika 43, 120–126 (1996) MathSciNetMATHCrossRefGoogle Scholar
  6. 6.
    Bennett, J., Carbery, A., Tao, T.: On the multilinear restriction and Kakeya conjectures. Acta Math. 196, 261–302 (2006) MathSciNetMATHCrossRefGoogle Scholar
  7. 7.
    Brass, P., Moser, W., Pach, J.: Research Problems in Discrete Geometry. Springer, Berlin (2005) MATHGoogle Scholar
  8. 8.
    Breuillard, E., Green, B., Tao, T.: Approximate subgroups of linear groups. Geom. Funct. Anal. 21(4), 774–819 (2011). arXiv:1005.1881v1 [math.GR] MathSciNetMATHCrossRefGoogle Scholar
  9. 9.
    Caniglia, L., Galligo, A., Heintz, J.: Some new effectivity bounds in computational geometry. In: Applied Algebra, Algebraic Algorithms and Error-Correcting Codes. Proc. 6th Intern. Conf. AAECC-6. Lecture Notes in Computer Science, vol. 357, pp. 131–151. Springer, Berlin (1989) CrossRefGoogle Scholar
  10. 10.
    Chang, M.C.: Additive and multiplicative structure in matrix spaces. Comb. Probab. Comput. 16, 219–238 (2007) MATHCrossRefGoogle Scholar
  11. 11.
    Elekes, Gy.: On the number of sums and products. Acta Arith. 81, 365–367 (1997) MathSciNetMATHGoogle Scholar
  12. 12.
    Elekes, Gy.: Sums versus products in number theory, algebra and Erdős geometry. In: Paul Erdős and His Mathematics II. Bolyai Math. Soc. Stud. Budapest, vol. 11, pp. 241–290 (2002) Google Scholar
  13. 13.
    Elekes, Gy.: On the dimension of finite pointsets II. Das Budapest Programm (2007). arXiv:1109.0636v1 [math.CO]
  14. 14.
    Elekes, Gy., Tóth, Cs.D.: Incidences of not-too-degenerate hyperplanes. In: Proceedings of the 21st Annual Symposium on Computational Geometry (SCG’05), pp. 16–21. ACM, New York (2012) Google Scholar
  15. 15.
    Gowers, T., Barrow-Green, J., Leader, I. (eds.): The Princeton Companion to Mathematics. Princeton University Press, Princeton (2008) MATHGoogle Scholar
  16. 16.
    Griffiths, P., Harris, J.: Principles of Algebraic Geometry. Wiley Classics Library. Wiley, New York (1994). Reprint of the 1978 original MATHGoogle Scholar
  17. 17.
    Guth, L., Katz, N.H.: Algebraic methods in discrete analogs of the Kakeya problem. Adv. Math. 225, 2828–2839 (2010). arXiv:0812.1043 [math.CO] MathSciNetMATHCrossRefGoogle Scholar
  18. 18.
    Guth, L., Katz, N.H.: On the Erdős distinct distance problem in the plane. arXiv:1011.4105v1 [math.CO]
  19. 19.
    Harnack, C.G.A.: Über Vieltheiligkeit der ebenen algebraischen Curven. Math. Ann. 10, 189–199 (1876) MathSciNetCrossRefGoogle Scholar
  20. 20.
    Harris, J.: Algebraic Geometry. A First Course. Graduate Texts in Mathematics, vol. 133. Springer, New York (1995). Corrected reprint of the 1992 original Google Scholar
  21. 21.
    Hartshorne, R.: Algebraic Geometry. Graduate Texts in Mathematics, vol. 52. Springer, New York (1977), pp. xvi+496 MATHGoogle Scholar
  22. 22.
    Hazewinkel, M. (ed.): Encyclopaedia of Mathematics. Springer, Berlin (2002). ISBN 1-4020-0609-8. http://eom.springer.de/ Google Scholar
  23. 23.
    Heintz, J.: Definability and fast quantifier elimination over algebraically dosed fields. Theor. Comput. Sci. 24, 239–277 (1983) MathSciNetMATHCrossRefGoogle Scholar
  24. 24.
    Iosevich, A., Jorati, H., Łaba, I.: Geometric incidence theorems via Fourier analysis. Trans. Am. Math. Soc. 361(12), 6595–6611 (2009) MATHCrossRefGoogle Scholar
  25. 25.
    Kaplan, H., Matoušek, J., Sharir, M.: Simple proofs of classical theorems in discrete geometry via the Guth–Katz polynomial partitioning technique. arXiv:1102.5391
  26. 26.
    Kővári, T., Sós, V., Turán, P.: On a problem of K. Zarankiewicz. Colloq. Math. 3, 50–57 (1954) Google Scholar
  27. 27.
    Łaba, I., Solymosi, J.: Incidence theorems for pseudoflats. Discrete Comput. Geom. 37(2), 163–174 (2007) MathSciNetMATHCrossRefGoogle Scholar
  28. 28.
    Leighton, T.: Complexity Issues in VLSI. Foundations of Computing Series. MIT Press, Cambridge (1983) Google Scholar
  29. 29.
    Matoušek, J.: Lectures on Discrete Geometry. Graduate Texts in Mathematics. Springer, Berlin (2002) MATHCrossRefGoogle Scholar
  30. 30.
    Milnor, J.: On the Betti numbers of real varieties. Proc. Am. Math. Soc. 15, 275–280 (1964) MathSciNetMATHCrossRefGoogle Scholar
  31. 31.
    Mumford, D.: Varieties defined by quadratic equations. In: 1970 Questions on Algebraic Varieties, C.I.M.E. III Ciclo, Varenna, 1969, pp. 29–100. Cremonese, Rome (1969) Google Scholar
  32. 32.
    Mumford, D.: The Red Book of Varieties and Schemes. Lecture Notes in Mathematics, vol. 1358. Springer, Berlin (1999). Second, expanded edition. Includes the Michigan lectures (1974) on curves and their Jacobians. With contributions by Enrico Arbarello MATHCrossRefGoogle Scholar
  33. 33.
    Oleinik, O.A., Petrovskii, I.B.: On the topology of real algebraic surfaces. Izv. Akad. Nauk SSSR 13, 389–402 (1949) MathSciNetGoogle Scholar
  34. 34.
    Pach, J., Sharir, M.: Repeated angles in the plane and related problems. J. Comb. Theory, Ser. A 59, 12–22 (1992) MathSciNetMATHCrossRefGoogle Scholar
  35. 35.
    Pach, J., Sharir, M.: On the number of incidences between points and curves. Comb. Probab. Comput. 7, 121–127 (1998) MathSciNetMATHCrossRefGoogle Scholar
  36. 36.
    Pach, J., Sharir, M.: Combinatorial Geometry and Its Algorithmic Applications: The Alcala Lectures. Lecture Notes, Alcala, Spain, 2006. Am. Math. Soc., Providence (2009) Google Scholar
  37. 37.
    Roy, M.-F., Vorobjov, N.: The complexification and degree of a semi-algebraic set. Math. Z. 239(1), 131–142 (2002) MathSciNetMATHCrossRefGoogle Scholar
  38. 38.
    Rusek, K., Winiarski, T.: Polynomial automorphisms of ℂn. Univ. Iacellonicae Acta Math. 143–149 (1984) Google Scholar
  39. 39.
    Schmid, J.: On the affine Bézout inequality. Manuscr. Math. 88(1), 225–232 (1995) MATHCrossRefGoogle Scholar
  40. 40.
    Sharir, M., Welzl, E.: Point-line incidences in space. Comb. Probab. Comput. 13, 203–220 (2004) MathSciNetMATHCrossRefGoogle Scholar
  41. 41.
    Solymosi, J., Tardos, G.: On the number of k-rich transformations. In: Proceedings of the 23th Annual Symposium on Computational Geometry (SoCG 2007), pp. 227–231. ACM, New York (2007) CrossRefGoogle Scholar
  42. 42.
    Solymosi, J., Tóth, Cs.: Distinct distances in homogeneous sets in Euclidean space. Discrete Comput. Geom. 35(4), 537–549 (2006) MathSciNetMATHCrossRefGoogle Scholar
  43. 43.
    Solymosi, J., Vu, V.: Distinct distances in homogeneous sets. In: Proceedings of the 19th Annual Symposium on Computational Geometry (SCG’03), pp. 104–105. ACM, New York (2003) Google Scholar
  44. 44.
    Spencer, J., Szemerédi, E., Trotter, W.T.: Unit distances in the Euclidean plane. In: Bollobás, B. (ed.) Graph Theory and Combinatorics, pp. 293–308. Academic Press, London (1984) Google Scholar
  45. 45.
    Stone, A.H., Tukey, J.W.: Generalized sandwich theorems. Duke Math. J. 9, 356–359 (1942) MathSciNetMATHCrossRefGoogle Scholar
  46. 46.
    Székely, L.: Crossing numbers and hard Erdős problems in discrete geometry. Comb. Probab. Comput. 6, 353–358 (1997) MATHCrossRefGoogle Scholar
  47. 47.
    Székely, L.: Erdős on unit distances and the Szemerédi–Trotter theorems. In: Paul Erdős and His Mathematics. Bolyai Series Budapest, J. Bolyai Math. Soc., vol. 11, pp. 649–666. Springer, Berlin (2002) Google Scholar
  48. 48.
    Szemerédi, E., Trotter, W.T.: Extremal problems in discrete geometry. Combinatorica 3, 381–392 (1983) MathSciNetMATHCrossRefGoogle Scholar
  49. 49.
    Tao, T.: The sum-product phenomenon in arbitrary rings. Contrib. Discret. Math. 4(2), 59–82 (2009) MATHGoogle Scholar
  50. 50.
    Taylor, J.: Several Complex Variables with Connections to Algebraic Geometry and Lie Groups. Graduate Studies in Mathematics, vol. 46. Am. Math. Soc., Providence (2002) MATHGoogle Scholar
  51. 51.
    Thom, R.: Sur l’homologie des variétés algébriques réelles. In: Cairns, S.S. (ed.) Differential and Combinatorial Topology: Symposium in Honor of Marston Morse, pp. 255–265. Princeton University Press, Princeton (1965) Google Scholar
  52. 52.
    Tóth, Cs.D.: The Szemerédi–Trotter theorem in the complex plane. arXiv:math/0305283v3 [math.CO]
  53. 53.
    Wolff, T.: Recent work connected with the Kakeya problem. In: Prospects in Mathematics, Princeton, NJ, 1996, pp. 129–162. Am. Math. Soc., Providence (1999) Google Scholar
  54. 54.
    Zahl, J.: An improved bound on the number of point-surface incidences in three dimensions. arXiv:1104.4987v3 [math.CO]

Copyright information

© Springer Science+Business Media, LLC 2012

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of British ColumbiaVancouverCanada
  2. 2.UCLA Department of MathematicsLos AngelesUSA

Personalised recommendations